Alert archive / Louisiana / Heat Advisories in 2021

Heat Advisory 13, NWS New Orleans, LA

August 19, 202112 parishes in Louisiana; Pearl River County, Mississippi

NWS New Orleans, LA issued this heat advisory at Aug 19, 2021, 2:58 AM CDT for 12 parishes in Louisiana; Pearl River County, Mississippi. It took effect at Aug 19, 2021, 9:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2021, 2:58 AM CDT (07:58 UTC)
In effect from
Aug 19, 2021, 9:00 AM CDT
Expired
Aug 19, 2021, 7:00 PM CDT
In force
10 hr
Issued by
NWS New Orleans, LA

Counties Assumption Parish, LA, East Baton Rouge Parish, LA, Iberville Parish, LA, Orleans Parish, LA, Saint Bernard Parish, LA, Saint Helena Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Baton Rouge Parish, LA, Pearl River County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2529 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WWUS74 KLIX 190758
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
258 AM CDT Thu Aug 19 2021

LAZ037-039-046>050-056>061-063>065-071-072-075>078-MSZ077-080>082-
191600-
/O.NEW.KLIX.HT.Y.0013.210819T1400Z-210820T0000Z/
St. Helena-Washington-Iberville-West Baton Rouge-East Baton Rouge-
Ascension-Livingston-Assumption-St. James-St. John The Baptist-
Upper Lafourche-St. Charles-Upper Jefferson-Upper Plaquemines-
Upper St. Bernard-Upper Terrebonne-Northern Tangipahoa-
Southern Tangipahoa-Northwest St. Tammany-Southeast St. Tammany-
Western Orleans-Eastern Orleans-Pearl River-Hancock-Harrison-
Jackson-
Including the cities of Darlington, Easleyville, Greensburg, 
Montpelier, Bogalusa, Enon, Franklinton, Bayou Sorrel, 
Plaquemine, White Castle, Port Allen, Addis, Brusly, Baton Rouge,
Gonzales, Donaldsonville, Prairieville, Denham Springs, Watson, 
Walker, Pierre Part, Labadieville, Paincourtville, Convent, 
Lutcher, Gramercy, Laplace, Reserve, Thibodaux, Raceland, Larose,
Destrehan, Norco, Metairie, Kenner, Belle Chasse, Chalmette, 
Violet, Houma, Bayou Cane, Amite, Kentwood, Roseland, Wilmer, 
Hammond, Robert, Ponchatoula, Mandeville, Covington, Lacombe, 
Slidell, New Orleans, East New Orleans, Crossroads, McNeil, 
Poplarville, Picayune, Bay St. Louis, Waveland, Diamondhead, 
Gulfport, Pascagoula, Ocean Springs, Moss Point, Gautier, 
and St. Martin
258 AM CDT Thu Aug 19 2021

...HEAT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...Heat index values up to 111 expected.

* WHERE...Portions of southeast and southern Mississippi and 
  southeast Louisiana.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
1 follow-up statement
329 
WWUS74 KLIX 191826
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
126 PM CDT Thu Aug 19 2021

LAZ049-050-057-058-060-061-063-064-072-075>078-200230-
/O.NEW.KLIX.HT.Y.0014.210820T1400Z-210821T0000Z/
/O.NEW.KLIX.EH.A.0002.210821T1400Z-210822T0000Z/
/O.CON.KLIX.HT.Y.0013.000000T0000Z-210820T0000Z/
Ascension-Livingston-St. James-St. John The Baptist-St. Charles-
Upper Jefferson-Upper Plaquemines-Upper St. Bernard-
Southern Tangipahoa-Northwest St. Tammany-Southeast St. Tammany-
Western Orleans-Eastern Orleans-
Including the cities of Gonzales, Donaldsonville, Prairieville, 
Denham Springs, Watson, Walker, Convent, Lutcher, Gramercy, 
Laplace, Reserve, Destrehan, Norco, Metairie, Kenner, 
Belle Chasse, Chalmette, Violet, Hammond, Robert, Ponchatoula, 
Mandeville, Covington, Lacombe, Slidell, New Orleans, 
and East New Orleans
126 PM CDT Thu Aug 19 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 9 AM TO 7 PM CDT FRIDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

* WHAT...For the Heat Advisory, heat index values between 108 and
  112. For the Excessive Heat Watch, dangerously hot conditions
  with heat index values in excess of 112 possible.

* WHERE...Portions of southeast Louisiana.

* WHEN...Between 9AM and 7PM CT each day.

* IMPACTS...Extreme heat and humidity will significantly 
  increase the potential for heat related illnesses, 
  particularly for those working or participating in outdoor 
  activities.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$

LAZ037-039-046>048-056-059-065-071-MSZ077-080>082-200230-
/O.NEW.KLIX.HT.Y.0014.210820T1400Z-210821T0000Z/
/O.CON.KLIX.HT.Y.0013.000000T0000Z-210820T0000Z/
St. Helena-Washington-Iberville-West Baton Rouge-East Baton Rouge-
Assumption-Upper Lafourche-Upper Terrebonne-Northern Tangipahoa-
Pearl River-Hancock-Harrison-Jackson-
Including the cities of Darlington, Easleyville, Greensburg, 
Montpelier, Bogalusa, Enon, Franklinton, Bayou Sorrel, 
Plaquemine, White Castle, Port Allen, Addis, Brusly, Baton Rouge,
Pierre Part, Labadieville, Paincourtville, Thibodaux, Raceland, 
Larose, Houma, Bayou Cane, Amite, Kentwood, Roseland, Wilmer, 
Crossroads, McNeil, Poplarville, Picayune, Bay St. Louis, 
Waveland, Diamondhead, Gulfport, Pascagoula, Ocean Springs, 
Moss Point, Gautier, and St. Martin
126 PM CDT Thu Aug 19 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 9 AM TO 7 PM CDT FRIDAY...

* WHAT...For the Heat Advisory, heat index values between 108 and
  112 expected.

* WHERE...Portions of southeast and southern Mississippi and 
  southeast Louisiana.

* WHEN...Between 9AM and 7PM CT each day.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this heat advisory went out at Aug 18, 3:57 PM CDT, 11 hours 1 minute earlier.

Area forecast discussion, Aug 18, 3:57 PM CDT, 11 hours 1 minute before
Area Forecast Discussion
National Weather Service New Orleans LA
357 PM CDT Wed Aug 18 2021

.SHORT TERM...
Tonight through Friday...
Tonight and Thursday, the summertime pattern is expected to
dominate the region. Southerly surface winds will help to advect
warm air and moisture advection into the region, which will help
with lifting in the environment. PW values are expected to be
around 2.0-2.1 inches during the daytime hours, based on the
models, which is above the 75th percentile for the SPC sounding
climatology. As a result, rainfall will be fairly efficient and
rainfall rates will be high (1-3 inches) inside of thunderstorm
development. Scattered showers and storms will be possible during
the afternoon hours tomorrow, looking at the model consensus.
Locally heavy rainfall will be possible inside of thunderstorm
development, based on the parameters in the environment.
Additionally, gusty winds (30-45mph) and frequent lightning will
be a threat inside storms.

There is some uncertainty tomorrow as well though. Trends in the
models look similar to the air mass set up we had today, with
higher cloud coverage, but higher dewpoint temperatures. There was
also not as much mixing today as was forecasted, and cloud
coverage was not as high as was expected. Consequently, heat
index observation approached heat advisory criteria today with
values approaching 108 degrees in several locations. Given that
tomorrow we will have higher dewpoints with potentially equal or
slightly greater cloud coverage, it will still be possible that
heat index temperatures could be approaching the heat advisory
criteria of 108 degrees or greater tomorrow if the rainfall
coverage underperforms the model guidance. However for the time
being, model consensus indicates more rainfall coverage tomorrow.
Even with the forecasted higher dewpoints, this coverage should
be enough to limit some of the heat index values and keep apparent
temperatures below criteria in the low to mid 100s. However, if
the model trends tomorrow morning are indicating lower cloud
coverage / rainfall than previously thought, a heat advisory may
be warranted. Regardless, the heat index value temperatures will
still be above average in the low to mid 100s, so staying hydrated
will be critical tomorrow.

Heat will also be a concern on Friday. Southerly winds will help
to advect warm air and moisture into the environment. Model
consensus shows a robust ridge building over the area, which will
keep rain chances minimal, especially in our Louisiana parishes.
As a result, heat index values will be between 103 and 107, which
is just below heat advisory criteria. It is possible that if the
ridge is stronger than initially anticipated and the rainfall
coverage stays low that the heat index values could overachieve
model guidance. If that occurs, the heat index values could exceed
108 degrees. This is something that we will be monitoring for in
the models over the next day or two. MSW

.LONG TERM...
Saturday through Tuesday...
Saturday and Sunday, the upper level ridging is expected to
persist over the area and progressively weaken. Overall rainfall
chances will remain low (20-30%) through the weekend as a result
with the best chances for rainfall along the MS coast and LA
coastal areas. Southerly surface winds will act to enhance the
warm air advection and moisture advection into the area. Due to
the low rainfall coverage and strong high pressure over the area,
heat will once again be a concern. Heat index values will be
approaching or exceeding heat advisory criteria through the
weekend with values in the mid 100s. It will be very important to
stay hydrated when spending time outdoors this weekend.
Particularly on Sunday, the risk of heat-related illness will be
greater due to the cumulative effects of prolonged high heat
stress conditions from the previous few days.

Monday and Tuesday, a trough is expected to move off of the mid-
Atlantic states, which could set up a boundary that extends into
our area, mainly in the coastal areas of LA and MS. The models are
still very uncertain as to the timing and placement of this
boundary set up. But, it could lead to enhanced moisture and
rainfall chances on Monday and Tuesday for our area, particularly
along the coast. Currently the models have this boundary setting
up more on Tuesday. If that is true, then the heat will still be a
concern on Monday since there will still be ample moisture in the
environment with southerly flow and lower cloud coverage. So,
overall for Monday and Tuesday, there will be the potential for
enhanced rainfall chances due to this trough moving off the
Eastern US, which could cause some localized flash flooding issues.
But if the trough ends up underachieving compared to the guidance
then there will be a concern for heat and heat-related illnesses
instead. It will be something worth monitoring as we head into the
weekend. MSW

&&

.AVIATION...
18Z TAF Package...
VFR conditions prevail at all area airports. TEMPO groups will be
possible this afternoon at some area airports that could cause
MVFR conditions, including BTR, MSY, HUM, and HDC. Vicinity
showers will be likely at all area airports this afternoon and
early evening, which could cause temporarily lower ceilings and
visibilities as well as 30 degree or greater wind shifts. VFR
conditions are expected to return to area airports by the late
evening hours tonight / early morning hours tomorrow and will
persist through the end of the forecast period. MSW

&&

.MARINE...
Winds will be southerly to southeasterly and moderate (<15 knots)
tonight through Wednesday. Wave heights will correspond to the
wind speeds. MSW

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  91  73  92 /  40  70  10  30
BTR  75  91  74  92 /  40  70  10  30
ASD  77  93  76  94 /  40  50  10  30
MSY  80  94  79  95 /  40  50  10  30
GPT  78  91  76  92 /  40  40  10  30
PQL  77  92  75  92 /  40  50  10  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:26 PM CDTExcessive Heat WatchLIXOrleans, Saint Bernard, Saint James, Saint John the Baptist, Saint Tammany24 hr
Aug 19, 1:26 PM CDTHeat AdvisoryLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Orleans, Pointe Coupee and 9 more30 hr
Aug 19, 4:38 PM CDTSpecial Weather StatementLIXWest Baton Rouge52 min
Aug 19, 5:06 PM CDTSpecial Weather StatementLIXSaint Helena39 min
Aug 19, 6:45 PM CDTSpecial Weather StatementLIXAmite45 min

Nearby

Heat Advisories in Louisiana, 2021Heat Advisories in Mississippi, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.